Family and Caregiver Schizophrenia Discussion Forum

Haldol side effects after many years?

I’m trying to help my brother, who is 63. He has been on Haldol, 10 mg, for many years and has done fine with it. He had the usual side effects early on of weight gain, which, in turn, led to other health issues because of the weight. In the last year or so, he has developed tardive dyskinisia, went on Ingrezza, and now seems to have terrible insomnia. He was hospitalized twice this year and no one knows what happened: he had abnormal lab results in January that pointed to severe dehydration that could affect his kidneys and then, 10 days ago, he became unresponsive and was intubated for a short time. Brain scans showed no seizures or strokes. The doctors speculated that his psychotic meds may have lead to a transient issue. He is with me today, and after seeming better, he won’t eat and told me he has not slept in a very long time. I’m trying to get him help, but I don’t understand why no one can figure out what is going on, while he seems to be becoming frailer? Any ideas if this type of thing happens to patients on Haldol for many years? Thank you.

Hi @OHumphrey and welcome to this site. I am sorry that no one has answered your post. My daughter is on a monthly Haldol shot for almost 3 years now and is doing well.

Sometimes doctors aren’t able to provide the answers that we want. I know how frustrating it is firsthand as my husband had a stroke like incident last November that no one can find the cause of. It left him stuttering and off balance, with some days being way worse than others.

I personally think that you must just keep trying to find other tests or doctors that can help your brother. It is quite a search to find the right results sometimes. I wish you the best.

1 Like